MAUDE Adverse Event Report: SMITH & NEPHEW, INC. CONICAL TAP 7MM; PROSTHESIS, HIP, HEMI-, TRUNNION-BEARING, FEMORAL, METAL/POLYACETAL

SMITH & NEPHEW, INC. CONICAL TAP 7MM; PROSTHESIS, HIP, HEMI-, TRUNNION-BEARING, FEMORAL, METAL/POLYACETAL
Catalog Number 71369007
Medical Device Problem Code Device Damaged by Another Device (2915)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 10/11/2018
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that, during revision surgery of stem, while removing bone cement (very gently) from the canal, the distal part of the instrument was broken.A broken part was left in the canal, location confirmed by x-rays.As it was not possible to implant a long revision stem, a short one was used instead.There was a delay longer than 30 minutes reported.
 
Additional Manufacturer Narrative
The associated conical tap was not returned for evaluation.A clinical evaluation conducted during this investigation noted that without additional relevant clinical information or return of the broken instrument, the root cause of the reported failure cannot be determined.The post-operative condition of the patient is unknown at this time.As the location of the fragment cannot be confirmed, it is unknown whether micro-motion could occur.Therefore, the future impact to the patient cannot be determined.No further clinical assessment is warranted based on the limited details provided.The device was manufactured in 2011.Our investigation including a review of complaint history for the listed part revealed no prior complaints for the listed failure mode with the same batch number.A review of complaint history for the listed part revealed no prior complaints for the listed failure mode with the same batch number.Without the return of the actual product involved, our investigation of this report is inconclusive.No further investigation is warranted for this complaint; however we will continue to monitor for future complaints and investigate as necessary.Should the device or additional information be received, the complaint will be reopened.

Brand Name
CONICAL TAP 7MM
Common Device Name
PROSTHESIS, HIP, HEMI-, TRUNNION-BEARING, FEMORAL, METAL/POLYACETAL
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks road
memphis TN 38116
MDR Report Key8074436
Report Number1020279-2018-02498
Device Sequence Number244482
Product Code JDH
UDI-Device Identifier03596010437631
UDI-Public03596010437631
Combination Product (Y/N)N
Initial Reporter CountryPL
Number of Events Summarized1
Summary Report (Y/N)N
Device Explanted Year2018
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 03/12/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number71369007
Device Lot Number11BSY0001
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 11/09/2018
Supplement Date Received by Manufacturer11/09/2018
Initial Report FDA Received Date11/15/2018
Supplement Report FDA Received Date03/12/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age85 YR